Taking Vitamins & Excessive Thirst

Hispanic woman in athletic gear drinking bottle of water
Taking too many vitamins can make you excessively thirsty. (Image: JGI/Blend Images/Getty Images)

Excessive thirst is a not a simple matter; it is a medical symptom called polydipsia. Although excessive thirst may be a symptom of serious conditions, taking too many vitamin supplements is also a possible cause. Vitamins are necessary nutrients for your health, and although not getting enough vitamins can cause significant health problems, taking too many is also dangerous. See your doctor for a conclusive diagnosis if you have excessive thirst.

Hypervitaminosis D

Hypervitaminosis D describes having toxic levels of vitamin D in your blood. Taking extremely high doses of vitamin D is the primary cause, though you may need to take as much as 50 times the recommended daily allowance for months before causing toxic levels. Excessive thirst is an early symptom of hypervitaminosis D. Other early symptoms include nausea, weakness, appetite loss, anxiety and high blood pressure. A blood test to measure your vitamin D levels can determine if you have hypervitaminosis D.

Hypercalcemia

A related condition to hypervitaminosis D is hypercalcemia, which is too much calcium in your body. Hypervitaminosis D and hypercalcemia often present together because taking vitamin D can raise your calcium levels. Taking calcium supplements may also cause hypercalcemia, though the primary cause is overactive parathyroid glands. These glands reside behind the thyroid gland in your neck. Cancer, dehydration and drinking in excess of two quarts of milk daily may also cause hypercalcemia. Symptoms of hypercalcemia include excessive thirst, frequent urination, weakness, aches, confusion, fatigue, abdominal pain, appetite loss and nausea.

Treatment

The usual treatment for overdosing on vitamin D and calcium is to stop taking these supplements. Your doctor may also recommend a low-calcium diet. In certain cases, a doctor may prescribe prescription drugs to suppress the release of calcium from your bones. Corticosteroids and bisphosphonates are examples of potential medications. You may also need to cut back on your multivitamins because they often contain vitamin D and calcium. Switching to a multivitamin with no added vitamin D or calcium is a possible solution if you still require other vitamins. Get a recommendation from your doctor.

Excessive Thirst Causes

Overdosing on vitamins is a potential cause of excessive thirst but it is not the only one. Diabetes, burns, severe infections and liver, heart or kidney failure are serious conditions that could be behind your excessive thirst. More mild causes include eating salty or spicy meals, fluid loss from diarrhea, vomiting and sweating and drinking insufficient amounts of water. A variety of medications may also result in excessive thirst. These include demeclocycline, phenothiazines, anticholinergics and diuretics. Excessive thirst may also be due to psychogenic polydipsia, which is the result of a mental disorder.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.